Thunderstorm Wind, Scotland
- When
- July 13, 4:42 PM CST
- Where
- Scotland County, 0.87 mi SW of Rutledge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.310, -92.090
Hail up to the size of peas also reported.
Hot and humid conditions combined with an upper level disturbance to produce afternoon thunderstorms. High instability resulting a couple of damaging wind events in northeast Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Hot and humid conditions combined with an upper level disturbance to produce afternoon thunderstorms. High instability resulting a couple of damaging wind events in northeast Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 13, 2:45 PM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT MON JUL 13 2015
.SYNOPSIS...
ISSUED AT 330 PM CDT MON JUL 13 2015
LATEST MESOSCALE ANALYSIS WAS INDICATING INCREDIBLY HIGH SFC DPTS IN THE
UPPER 70S TO AROUND 80 BEING POOLED ACRS THE DVN CWA...AND ENOUGH
AMBIENT HEATING FOR TEMPS AROUND 90. THIS MAKING FOR EXTREME
INSTABILITY WITH SBCAPES OF 6000 TO OVER 7000 J/KG ACRS MUCH OF THE
CWA INTO CENTRAL IL. EARLIER 18Z SOUNDING ALSO INDICATED A
SUBSTANTIAL WARM WEDGE/CAP ALOFT CENTERED AROUND H85 MB KEEP A LID
ON THE CAULDRON FOR NOW. THE MAIN INSTABILITY GRADIENT ORIENTED
FROM NNW-TO-SSE HAS MIGRATED TO THE EAST ACRS WI INTO EAST CENTRAL
IL AND MAY BE A CONVECTIVE FOCUS OR STORM HIGHWAY LATER THIS
EVENING. SOUNDING ALSO INDICATED CONVECTIVE TEMPS IN THE UPPER
90S. HIGH BASED/ELEVATED SHOWERS AND STORMS SKIRTING EAST ACRS FAR
NORTHERN MO. WATER VAPOR LOOP INDICATING VORT COMPLEX ALOFT MOVING
EAST- SOUTHEAST ACRS ND INTO CENTRAL MN ATTM.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 330 PM CDT MON JUL 13 2015
THIS EVENING AND TONIGHT...WITH DANGEROUS HEAT INDEX READINGS OUT
THERE...OF COURSE WILL LET THE PREVIOUSLY UPGRADED HEAT WARNING
AND LINGERING ADVISORY RIDE THROUGH 8 PM CDT. STILL FEEL THE
POTENTIAL IF ANYTHING INITIATES LOCALLY WILL BE IN THE LINGERING
CU FIELD OF NORTHEASTERN INTO EAST CENTRAL IA INTO NORTHWESTERN
IL...WITH AREAS EAST OF A LINE FROM DBQ IA TO PRINCETON IL MORE
FAVORABLE. IF IT GOES...COULD BE EXPLOSIVE CONVECTIVE DEVELOPMENT
IN THESE AREAS WITH ALL MODES OF SEVERE POSSIBLE. OTHER
DEVELOPMENT TAKING OFF NOW ACRS EAST CENTRAL/SOUTHEASTERN MN INTO
NORTHWEST WI COULD HAVE A CHANCE TO PROPAGATE SOUTHEASTWARD AND
CLIP THE NORTHEASTERN CWA LATER THIS EVENING...BUT CURRENTLY
IDENTIFIED MEAN STEERING FLOW ACRS THE UPPER MS RVR VALLEY SHOULD
TAKE BULK OF THIS ACTIVITY TO THE NORTHEAST OF THE DVN CWA. WILL
ADJUST POPS ACCORDINGLY. POST FRONTAL NORTHWEST FLOW TO DRY DPTS
OUT LATER TONIGHT INTO TUE MORNING.
TUESDAY...SECONDARY VORT EMBEDDED IN NORTHWESTERLIES TO LEE OF PLAINS
UPPER RIDGE MAY KICK OFF MORE SCTRD SHOWERS AND STORMS ACRS THE
WESTERN GRT LKS BY AFTERNOON...AND POSSIBLY INTO THE NORTHEASTERN
THIRD OF THE DVN CWA. STILL A WARM DAY WITH HIGHS IN THE MID TO
UPPER 80S BUT NOT QUITE AS OPPRESSIVE DPTS IN THE MID 60S TO NEAR 70.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 330 PM CDT MON JUL 13 2015
QUICK LOOK AT THE EXTENDED...THE NEXT MAIN CHC OF ORGANIZED STORMS
WILL COME THU AFTERNOON AND EVENING AS A RIDGE-RIDING VORT IS
PROGGED TO COME ACRS THE REGION AT A FAVORABLE TIME FOR CONVECTION.
EARLY INDICATIONS OF HEAVY RAIN AND SOME SEVERE STORM POTENTIAL IF
THE MEDIUM RANGE SOLUTIONS HAVE THE TIME AND PROPAGATION PATH
CORRECT. AFTER THAT...LONGER RANGE PROGS SUGGEST UPPER RIDGE
MIGRATION ACRS THE LOWER TO MID MS RVR VALLEY MAY SHUNT THE MAIN
STORMS TRACK JUST OFF TO THE NORTH OF THE CWA LIKE A MORE NORMAL
DEEP SUMMER PATTERN...ACRS THE DAKOTAS...MN AND INTO WI/GRT LKS. BUT
CAN/T RULE OUT SOME OF THIS ACTIVITY OR A PORTION OF AN MCS BLEEDING
DOWN INTO PORTIONS OF THE CWA ONE OF THE WEEKEND NIGHTS OR EARLY
MORNING PERIODS. THIS PATTERN ALSO TO BRING HIGH HEAT POTENTIAL WITH
TEMPS UP IN THE 90S WITH PLENTY OF HUMIDITY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 135 PM CDT MON JUL 13 2015
MAINLY VFR CONDS THROUGH THIS TAF CYCLE. ISOLATED THUNDERSTORMS
ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. SOUTHWEST WINDS
AROUND 10 KNOTS BECOMING WEST TO NORTHWEST TONIGHT AND TUESDAY.
WIND SPEEDS WILL BE AROUND 10 KNOTS OR LESS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BENTON-CLINTON-
JACKSON-JONES-LINN.
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR CEDAR-DES
MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CARROLL-WHITESIDE.
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR BUREAU-
HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK
ISLAND-WARREN.
MO...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR CLARK-
SCOTLAND.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...HAASEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 428 AM CDT MON JUL 13 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-140930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 428 AM CDT MON JUL 13 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SEVERE WEATHER...THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS MORNING AND AGAIN LATER THIS AFTERNOON AND EVENING. THE MAIN THREAT IS DAMAGING WINDS...AND ADDITIONALLY THERE IS A RISK OF TORNADOES THIS AFTERNOON AND EARLY EVENING. THE SEVERE RISK IS GREATER EAST OF A LINE FROM DUBUQUE TO THE QUAD CITIES TO BURLINGTON IOWA AND RELATIVELY LOWER TO THE WEST. EXTREME HEAT...TEMPERATURES IN THE UPPER 80S TO LOWER 90S WITH DEW POINTS WELL INTO THE 70S WILL PUSH HEAT INDEX VALUES UP TO OR ABOVE 100 DEGREES THIS AFTERNOON. SINCE THIS IS THE FIRST HEAT EPISODE OF THE SEASON...WE HAVE HAD LITTLE OPPORTUNITY TO ACCLIMATE...THUS IMPACTS ARE MORE LIKELY ESPECIALLY FOR INDIVIDUALS WHO ARE ACTIVE OUTDOORS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY MAINLY EAST OF THE MISSISSIPPI. SEVERE STORMS ARE NOT EXPECTED. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE A SEVERE THREAT. VERY WARM AND HUMID CONDITIONS ARE EXPECTED ACROSS THE AREA ON SATURDAY. HEAT INDEX VALUES MAY BE AROUND 100. SATURDAY NIGHT AND SUNDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS. IT IS TOO EARLY TO DETERMINE A SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. WOLF/08
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL CALAMUS 41.83N 90.76W
07/13/2015 E1.75 INCH CLINTON IA LAW ENFORCEMENT
0453 PM HAIL CALAMUS 41.83N 90.76W
07/13/2015 E2.75 INCH CLINTON IA FIRE DEPT/RESCUE
&&
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL 3 SW GRAND MOUND 41.79N 90.69W
07/13/2015 E1.00 INCH CLINTON IA TRAINED SPOTTER
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
516 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL E OXFORD JUNCTION 41.98N 90.95W
07/13/2015 M1.00 INCH JONES IA PUBLIC
RELAYED BY THE EMERGENCY MANAGER
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
531 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 2 NW PORT BYRON 41.64N 90.35W
07/13/2015 M0.50 INCH SCOTT IA TRAINED SPOTTER
&&
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 SW GRAND MOUND 41.79N 90.69W
07/13/2015 M2.00 INCH CLINTON IA TRAINED SPOTTER
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
536 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST MEMPHIS 40.46N 92.17W
07/13/2015 E50 MPH SCOTLAND MO TRAINED SPOTTER
40 TO 50 MPH OUTFLOW WINDS FROM THE SOUTH. NO RAIN.
&&
ERVINThe Quad Cities radar (KDVN), 192 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
2 thunderstorm wind. Local standard time, as filed.
Hail up to the size of peas also reported.
A few 12 to 16 inch diameter trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596469, 596468.